A tale of ills and pills

Hi all,

Just checking in and saying hi, sorry it’s been so long between blogs.

I’ve been having some issues on the mental health and medication front, which is why I haven’t sufficiently enthused about anything to blog about it. Since I’m here, and feeling a bit more myself now, I might as well tell you the story. If you don’t mind a blog of a personal nature.

So… these last few years something has not been quite right with my mental health but actually pinning down what it was and finding the correct ‘label’ has been challenging. It never fit the diagnostic criteria for anxiety, or depression, or PTSD, or perimenopause, though I would cycle through symptoms common to all of these.

And labels are important, you know? The first time I went to the doctor with foot pain I had to describe to her where the pain was and when it occurred and to what level and how that affected me, from which she gave me the label “plantar fasciitis”. Now if I start limping and someone asks me what’s wrong, I can tell them it’s plantar fasciitis (assuming I can get my tongue around the double i) and am delivered from the need to go through the whole story of when and how much it hurts.

Labels are the shorthand which enable us to give someone a sense of what we are going through and how they can help. Failing that, even when the person doesn’t understand what the label means, stating it with sufficient confidence and finality can still remove the obligation to explain one’s problems further (and place the onus on the other party to go look it up). Plus, of course, the label is important in obtaining the appropriate treatment.

So the story starts with me being given a tentative label of mixed anxiety and depression and being prescribed psychotherapy and antidepressants. The first antidepressant was mirtazapine which was actually quite good (not only for the effect on mood but because it had a sedative effect that helped me get enough sleep). I was on it for a few months, came off when I felt better, went back on when I started feeling bad again, came off again, went back on again. Then it stopped working; it pooped, as they say. I started feeling low and oversleeping and the sedative effect was no longer my friend but making me even more dopey.

Well the doctor was all for upping my dose (why do doctors do this? they push patients onto higher and higher dosages, with no thought of withdrawal symptoms when the poor person tries to come off). Instead I asked if I could switch to something else.

By this time, to be clear, I knew that I was not suffering from clinical depression. Or clinical anxiety, for that matter. After years of trying to find the right label I’ve worked out that it doesn’t exist – so I’m using my own. I’m calling it autistic stress disorder. Autistic because studies have shown that we on the spectrum have differences in the amygdala, the part of the brain responsible for emotional reactions. Stress disorder because it increases during stressful periods and manifests itself in a malfunctioning of the fight-or-flight reaction, which also occurs with anxiety disorders and PTSD, leading to periods of hyperarousal. Only we don’t have panic attacks we have meltdowns. Or we have shutdowns, which look like depression, because it becomes a struggle to engage with people and live our lives. In my case, as you’ve probably worked out by now, it also means losing the energy and motivation to write, or even blog, for long periods.

Getting back to the medication story, if you have any sense you are now wondering why I wanted to go onto another antidepressant, after working out I was not clinically depressed. And the simple answer is that antidepressants seem to help. They level out my mood enough that rather than get upset about anything and everything, the meltdowns get saved for the times when they are, more or less, justified by life events.

The important point in prescribing antidepressants for Apsergers/autism seems to be this: KEEP THE DOSE LOW.

I learnt this the hard way recently when the GP switched me onto an SSRI called escitalopram. This one was not for me, I could not live with the side-effects. At night my jaw was clenching up (out of my conscious control) making it hard to sleep, and I would wake with a headache every day. Apparently jaw-clenching indicates low dopamine levels, similar to Parkinson’s disease. It’s a rare side-effect of SSRI medication, occasionally seen at very high doses – not at the level I was taking, which was supposedly the lowest therapeutic dose.

I switched onto another SSRI called sertraline. As a medication approved for use with anxiety disorders and PTSD as well as depression, I thought it might be a better one for ASD. So far I’ve had no major side-effects, but I’ve learnt my lesson and am taking half the dose the doctor prescribed. And it seems to be working. (For which I am very thankful!)

The other medication I’m taking now is 2mg melatonin in the evening. As one heads into menopause oestrogen levels drop, and apparently oestrogen is important in the production of melatonin in the body (the hormone which makes you feel sleepy when it’s dark). So was it the perimenopause rather than anxiety to blame for me coming wide awake at 3am? Well, the melatonin is certainly helping me sleep through the night. Whether true effect or placebo, I’ll take it.

And the upshot of all this is that I am finally, after a rollercoaster 3 months or so, starting to feel more like myself again. Less overwhelmed by life in general, and looking forward to the drive up to Mareeba tomorrow for 10 days of fieldwork.

So that’s the tale of my adventures with a mysterious mental health condition and my quest for the fabled pill of eternal happiness, leading of course not to eternal happiness but to knowledge and personal growth, in the way of all the best fables. Thank you for reading!

2 thoughts on “A tale of ills and pills”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: